Corticosteroids/Hormonal Contraceptives; Estrogens
This information is generalized and not intended as specific medical advice. Consult your healthcare professional before taking or discontinuing any drug or commencing any course of treatment.
Moderate. These medicines may cause some risk when taken together. Contact your healthcare professional (e.g. doctor or pharmacist) for more information.
How the interaction occurs:
When these two medicines are taken together, your body may not process your corticosteroid properly.
What might happen:
The blood level of the corticosteroid may be increased resulting in an increased chance for infection, increased stomach irritation, problems with sleeping, increased appetite, or increased nervousness.
What you should do about this interaction:
The dose of your corticosteroid may need to be changed if you experience side effects of increased corticosteroids. If you do, contact your doctor.Your healthcare professionals (e.g. doctor or pharmacist) may already be aware of this interaction and may be monitoring you for it. Do not start, stop, or change the dosage of any medicine before checking with them first.
1.Legler UF, Benet LZ. Marked alterations in dose-dependent prednisolone kinetics in women taking oral contraceptives. Clin Pharmacol Ther 1986 Apr;39(4):425-9.
2.Boekenoogen SJ, Szefler SJ, Jusko WJ. Prednisolone disposition and protein binding in oral contraceptive users. J Clin Endocrinol Metab 1983 Apr; 56(4):702-9.
3.Seidegard J, Simonsson M, Edsbacker S. Effect of an oral contraceptive on the plasma levels of budesonide and prednisolone and the influence on plasma cortisol. Clin Pharmacol Ther 2000 Apr;67(4):373-81.
4.Meffin PJ, Wing LM, Sallustio BC, Brooks PM. Alterations in prednisolone disposition as a result of oral contraceptive use and dose. Br J Clin Pharmacol 1984 Jun;17(6):655-64.
5.Phansalkar S, van der Sijs H, Tucker AD, Desai AA, Bell DS, Teich JM, Middleton B, Bates DW. Drug-drug interactions that should be non-interruptive in order to reduce alert fatigue in electronic health records. J Am Med Inform Assoc 2012 Sep 25.